Alert archive / Kansas / High Wind Warnings in 2023
High Wind Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at Jan 11, 2023, 2:02 AM CST for Morton County, Stanton County, Stevens County, Kansas. It took effect at Jan 11, 2023, 12:00 PM CST. It was in force for 7 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2023, 2:02 AM CST (08:02 UTC)
- In effect from
- Jan 11, 2023, 12:00 PM CST
- Expired
- Jan 11, 2023, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 2:23 PM CST | NON-TSTM WND GST 63 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Jan 11, 3:23 PM CST | NON-TSTM WND GST 62 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Jan 11, 4:00 PM CST | NON-TSTM WND GST 56 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
| Jan 11, 4:10 PM CST | NON-TSTM WND GST 63 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
| Jan 11, 6:23 PM CST | NON-TSTM WND GST 61 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Jan 11, 6:46 PM CST | NON-TSTM WND GST 51 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2739 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609 WWUS73 KDDC 110802 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 202 AM CST Wed Jan 11 2023 KSZ074-084-085-111615- /O.NEW.KDDC.HW.W.0001.230111T1800Z-230112T0100Z/ Stanton-Morton-Stevens- Including the cities of Johnson City, Elkhart, and Hugoton 202 AM CST Wed Jan 11 2023 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Stanton, Morton and Stevens Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
1 follow-up statement
947 WWUS73 KDDC 110929 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 329 AM CST Wed Jan 11 2023 KSZ074-084-085-112000- /O.CON.KDDC.HW.W.0001.230111T1800Z-230112T0100Z/ Stanton-Morton-Stevens- Including the cities of Johnson City, Elkhart, and Hugoton 329 AM CST Wed Jan 11 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Stanton, Morton and Stevens Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Jan 10, 11:25 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 10, 11:25 PM CST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1125 PM CST Tue Jan 10 2023 ...Updated aviation section... .SHORT TERM...(This evening through Wednesday night) Issued at 1218 PM CST Tue Jan 10 2023 The main message of the short term will be the upcoming system Wednesday and Wednesday night which will give us our only decent chance of rain and snow for this week. 18Z observations are showing a mid and high level cloud deck across the central plains as a result of robust Pacific moisture spreading back to the California coast. Unfortunately for us with the rain shadow from the mountains all we will receive from this moisture is the cloud cover. At the surface an area of low pressure extends from eastern Colorado through northwest Kansas and a trough continues to the south into northwest Oklahoma. Winds at the surface are switching more westerly and should stay breezy for this afternoon. Tonight we should have quiet conditions across the area. The next upcoming system should be into the four corners region by morning and the westerly flow aloft should keep a steady stream of mid to high level clouds in the sky. Lows should fall back into the 20s and 30s. Wednesday the upper level system will continue to approach as the main 500 mb low moves into the front range by afternoon. Models are showing a 700 mb shortwave ejecting out by mid morning to early afternoon which may develop a few isolated rain showers in our northern zone. However the main energy shouldn't reach the area until sunset and during the overnight. Highs will range from the 40s in the north to near 60 in the south. Wednesday night the main 500 mb low enters into northwest Kansas and will quickly progress into central Kansas. The main mid level energy and frontogentic band still appears to be along the I-70 corridor and the highest QPF and snowfall totals continue to be in these areas. Latest model updates are also showing colder air on the backside of the system with 850 mb temps now -4 to -5 (C). This would support better snow environments between midnight and sunrise Thursday morning. Totals look to be around a dusting to 1 inch. Lows will fall back into the middle 20s. .LONG TERM...(Thursday through Tuesday) Issued at 142 PM CST Tue Jan 10 2023 Main messaging for the long term will have generally above average temperatures through the weekend with another quick moving storm system of interest Sunday night into Monday. Thursday should stay more on the cool side as the upper level trough progresses to the east. A high pressure center in the northern plains should keep the area fairly quiet through the day and should diminish the winds during the day. Highs will be in the 40s to near 50. Friday and Saturday should bring warmer conditions as an upper level ridge moves through the central plains. Highs will warm into the 50s and 60s. Sunday night into Monday morning the long term models are all agreeing on a fast moving trough moving in with a closed low developing over central Kansas. This would put the surface low mainly in southwest Kansas however precipitation chances look spotty at this point as the main energy and moisture will be more set up in eastern Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1120 PM CST Tue Jan 10 2023 VFR conditions will prevail this morning with increasing high level cloudiness. Mid to low clouds develop this afternoon with mostly cloudy skies expected this evening. Light rain will be possible across the Hays terminal this evening changing over to snow by midnight. This will be short lived as this system quickly exits by tomorrow morning. Winds will be light and variable early this morning, increasing in speed as an area of low pressure slides across the area. Winds will be from a southerly direction ahead of this system with west to northwest winds behind this system. The LBL terminal will experience the strongest winds late this morning into the afternoon with some gusts around 40 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 58 27 45 / 0 10 20 0 GCK 30 56 24 46 / 0 10 20 0 EHA 39 57 26 49 / 0 10 10 0 LBL 34 60 25 48 / 0 10 10 0 HYS 28 47 24 40 / 0 20 60 0 P28 33 59 29 45 / 0 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, Jan 10, 3:17 AM CST, 22 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CST Tue Jan 10 2023 KSZ030-031-043>046-061>066-074>081-084>090-110930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CST Tue Jan 10 2023 /217 AM MST Tue Jan 10 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light snow will be possible Wednesday night into Thursday morning. Accumulations should remain with the best chance of measurable snow along the I-70 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
High Wind Warnings in Kansas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.